DiversityNursing Blog

Slow Catastrophe: The golden age of antibiotics comes to an end

Posted by Erica Bettencourt

Wed, Jul 13, 2016 @ 02:10 PM

la-1468026767-snap-photo.jpegAs a medical professional, you are all too aware of the use of antibiotics and how effective they are for treating a myriad of infections. They have helped relieve countless maladies for people all over the world. We want to share this article with you and we welcome your thoughts and experiences about what’s happening regarding antibiotics not working for some of your patients.

In early April, experts at a military lab outside Washington intensified their search for evidence that a dangerous new biological threat had penetrated the nation’s borders.

They didn’t have to hunt long before they found it.

On May 18, a team working at the Walter Reed Army Institute of Research here had its first look at a sample of the bacterium Escherichia coli, taken from a 49-year-old woman in Pennsylvania. She had a urinary tract infection with a disconcerting knack for surviving the assaults of antibiotic medications. Her sample was one of six from across the country delivered to the lab of microbiologist Patrick McGann.

Within hours, a preliminary analysis deepened concern at the lab. Over the next several days, more sophisticated genetic sleuthing confirmed McGann’s worst fears.

There, in the bacterium’s DNA, was a gene dubbed mcr-1. Its presence made the pathogen impervious to the venerable antibiotic colistin.

"We’re seeing more drug-resistant infections. And people will die."

More ominously, the gene’s presence on a plasmid — a tiny mobile loop of DNA that can be readily snapped off and attached to other bacteria — suggested that it could readily jump to other E. coli bacteria, or to entirely different forms of disease-causing organisms. That would make them impervious to colistin as well.

It was a milestone public health officials have been anticipating for years. In a steady march, disease-causing microbes have evolved ways to evade the bulwark of medications used to treat bacterial infections. For a variety of those illnesses, only colistin continued to work every time. Now this last line of defense had been breached as well.

A second U.S. case of E. coli with the mcr-1 resistance gene was reported this week in the journal Antimicrobial Agents and Chemotherapy. Researchers are still working to determine whether it, or any of 18 other samples from around the world, contained the gene on an easy-to-spread plasmid.

Related Article: Kids Prescribed Antibiotics Twice As Often As Needed, Study Finds

Like this article? Click below to receive our FREE bi-weekly newsletter full of interesting articles like this one!

New Call-to-action

Topics: antibiotics, antibiotic resistance, antibiotic

A Friend Gave Her An Antibiotic; Now She's Fighting For Her Life

Posted by Erica Bettencourt

Mon, Dec 15, 2014 @ 04:24 PM

By Tony Marco and Catherine E. Shoichet

yaasmeen castanada resized 600

 It started with a sore throat on Thanksgiving and an antibiotic from a friend who wanted to help.

Now 19-year-old Yaasmeen Castanada is fighting for her life inside a California hospital's burn unit, suffering from an allergic reaction that's so severe she has large open wounds all over her body.

"It is heartbreaking, every day is a different look. Every day, she's like, shedding away. ... Overnight, it's a whole different person that you're looking at," Martha Hughes, Castanada's aunt, told CNN affiliate KABC.

Doctors diagnosed Castanada with Stevens-Johnson Syndrome, a rare disease that can be triggered by antibiotics or other medications.

"When she took the medication, she started having a hard time breathing, and she told her mom that her lips were burning, her throat, her eyes, they got so red that she couldn't talk. So she rushed her to the ER, and that's when they diagnosed her with the disease. And from there it has just spiraled to a nightmare," Hughes said.

Now Castanada, the mother of a 4-month-old, is in critical condition at the University of California, Irvine, burn center.

Her prognosis is good, even though the disease has a high mortality rate, according to Dr. Victor Joe, the center's director.

But the situation, Castanada's family says, has been devastating.

"Just unreal, just watching your daughter burn in front of you, literally, burn in front of you," her mother, Laura Corona, told KABC. "Every day, a new blister, a new burn, a new scar. And she's just, 'Mommy, I want to go home.' And I can't take her home. I can't put water on her lips."

Mom: 'Don't share medication'

On a website created to raise funds for Castanada's care, her mother said the harrowing ordeal began soon after her daughter took the medicine.

"A friend offered her an antibiotic pill that she had from a previous illness," Corona wrote. "She was thinking that it would help her. This would be the biggest mistake of her life."

Now, Corona says she's hoping to spread the word so others don't make the same mistake.

"Don't share medication. Don't give someone else your medication. Don't offer medication," she said.

She also advises parents to find out what their children are allergic to -- before it's too late.

Doctor: Reaction causing skin to separate

At first, doctors diagnosed Castanada with Stevens-Johnson Syndrome, which refers to a condition where between 10% and 30% of the skin on the body is affected, Joe said. Now she's experiencing Toxic Epidermal Necrolysis, the diagnosis when more than 30% of the body is affected. Joe estimates that 65% of Castaneda's skin and mucus membranes have been affected.

The allergic reaction is causing layers of Castaneda's skin to separate, Joe said, creating lesions that grow into large open wounds.

"Patients can experience problems with taste, swallowing, eyesight and sexual functions can be affected. In Yaasmeen's case, we are particularly concerned because her eyes have been affected. This can cause scarring of the corneas, which could lead to permanent blindness," he said. "We are trying to prevent that from happening."

Photos on the fundraising website show Castanada lying in a hospital bed, with openings for her eyes cut from the bandages that cover her.

As part of her treatment for the disease, doctors have wrapped her body in a special dressing, Joe said.

"We have chosen to place a dressing that adheres to the open wound, which allows her skin to heal without having to remove the bandages to wash the wounds," he said.

Mortality for those suffering from Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can be as high as 25% in adults, but tends to be lower with early treatment, according to the Merck Manual.

Though it's uncommon, Joe said his hospital has treated around six cases in the past year, because the burn center has experience treating open wounds.

"This is very sobering. The fact that you can get a life-threatening situation from taking a medication. It can happen, and most people don't think twice about taking pills for things," Joe said. "In fact, most of the time you do have some sort of side reaction to medication, just not this severe."

After recovering from Stevens-Johnson Syndrome, patients usually only have minor issues with their skin, such as dryness, Joe said.

"Hopefully new skin will come in," Corona told KABC. "I'm just there watching. All I can tell her is, "Hang on, hang on. It's almost over.'"

Source: www.cnn.com

Topics: pain, antibiotic, reaction, burning, burn center, Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis, nurses, doctors, medication, hospital, medicine, patient

Click me

Article or Blog Submissions

If you are interested in submitting content for our Blog, please ensure it fits the criteria below:
  • Relevant information for Nurses
  • Does NOT promote a product
  • Informative about Diversity, Inclusion & Cultural Competence

Agreement to publish on our DiversityNursing.com Blog is at our sole discretion.

Thank you

Subscribe to Email our eNewsletter

Recent Posts

Posts by Topic

see all